Alert archive / Indiana / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Indianapolis, IN

May 8, 2024Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 8, 2024, 5:35 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 5:35 PM EDT (21:35 UTC)
Expired
May 8, 2024, 8:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:30 PM EDTFLASH FLOOD5 Sse Hayden, INLate report of water 10 inches deep on roads from torrential thunderstorm downpour. Bottoms and farmland flooded for several hours. Muscatatuck River approached bankfull.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WGUS53 KIND 082135
FFWIND
INC071-079-090030-
/O.NEW.KIND.FF.W.0005.240508T2135Z-240509T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
535 PM EDT Wed May 8 2024

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  East Central Jackson County in south central Indiana...
  Central Jennings County in southeastern Indiana...

* Until 830 PM EDT.

* At 535 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.75 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Seymour, North Vernon, Vernon and Hayden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3898 8546 3888 8563 3889 8579 3896 8588
      3900 8584 3905 8565

FLASH FLOOD...RADAR INDICATED

$$

AGM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:08 PM EDT, 2 hours 27 minutes earlier. Its key messages:

  • Diminishing severe weather threat. Main threat will be to the far SW and S Central Indiana.
  • Heavy rain is possible at times through through tonight across the far southeast.
  • Periodic chances for showers and a few storms late week into early next week.
  • Normal to slightly below normal temperatures Thursday through Saturday with warmer temperatures next week.
Area forecast discussion, May 8, 3:08 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
308 PM EDT Wed May 8 2024

.KEY MESSAGES...

- Diminishing severe weather threat. Main threat will be to the far
SW and S Central Indiana.

- Heavy rain is possible at times through through tonight across
the far southeast.

- Periodic chances for showers and a few storms late week into early
next week.

- Normal to slightly below normal temperatures Thursday through
Saturday with warmer temperatures next week.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 307 PM EDT Wed May 8 2024

Quite a few changes made to the forecast for the rest of the evening
with this afternoon's forecast package as the severe weather threat
across much of Central Indiana has diminished. Still watching far
southwest and southern Indiana for severe weather potential tonight;
however the threat significantly diminishes northward into Central
Indiana.

For most of the day, Central Indiana has been positioned within a
weak low level ridge, but also within strong upstream forcing and
moisture return. The ridge overhead and numerous convective activity
along the front has kept it from surging northward into Indiana as
guidance previously suggested over the past few days. Strong daytime
heating of the boundary layer has resulted in temperatures rising
into the 70s and low 80s in Central Indiana; however deep mixing has
brought down significantly drier air to the surface. Latest IND
ACARs sounding continues to show significant dry air through the
column with mixing heights over 1 km agl. Observations at KIND have
reported dew points falling into the mid to upper 40s at times this
afternoon creating a strong north to south dew point gradient across
the state with dew points ranging from the the 40s north of I-70 to
mid 60s in South Central and SW Indiana. Satellite imagery clearly
depicts a strong instability gradient south of the region with
billowing cumulus clouds from Central Missouri to Southern Illinois
and across Southern Kentucky. North of that instability gradient,
strong low level capping, observed on the Louisville ACARs sounding,
has prevented cu development, even in areas in South Central Indiana
with better moisture return and higher dew points. Once that cap
breaks, short term hi-re models do show convection developing along
and south of this dew point gradient in far SW and South Central
Indiana. Confidence is increasing that the severe weather threat
will likely stay along and south of this line from around Sullivan
Co IN to Columbus to Greensburg, IN. Even then, confidence is low in
severe weather making it much further north than the Ohio River, but
this will be something closely monitored over the next few hours.
Confidence is also increasing that areas north of that line,
including the I-70 corridor and Indy Metro area and points north
will likely escape the severe weather this evening and tonight.

For areas that do see pop up convection this evening, main severe
weather threats will be damaging winds, large hail, and possible
flooding in areas the received high rainfall amounts yesterday.
Timing for potential severe weather is around 4pm to 9pm.

As far as the atmospheric set up, the discussion from this morning
sums it up very well. The wind profile looks much differently than
yesterday, with winds in the lower 3km much weaker due to the
aforementioned ridge. However, winds aloft will remain rather robust
with a westerly 500mb to 300mb jet placed direction aloft. This will
likely lead to a variety of storm modes including multicell clusters
and lines as well as a few supercells. Any supercells that due
develop will have the tendency to split.

Within the initial evening threat. Tornadoes look unlikely given the
lack of low level winds, and high LCLs, but a strongly deviant right
movers in far southern central Indiana where dew points are elevated
could have enough streamwise vorticity ingestion for isolated
tornadoes. Hail and wind on the other hand will pose the main threat
for Southern and SW Indiana. Deep CAPE profiles with strong flow
through the Hail Growth Zone will promote a large hail threat, and
dry mid-level air and DCAPE values over 1000J/kg should create a
environment capable of efficient downward momentum transfer and a
damaging wind threat. These threats will be greatest in any
supercells that form (especially hail within left movers).

There is a flooding threat across portions of SE Indiana where 1.5
to 3 inches of rain fell from yesterdays storms. There is a Flood
Watch out for the SE Indiana counties from 6PM to 3AM as any heavy
rain from potential storms will easily be able to cause flooding on
local streams and low lying areas.

.Tonight...

As mentioned above, the main warm front and instability/moisture
gradients continue to remain further south than what previous
guidance has depicted. Today's guidance has picked up on that trend
and keeps any overnight convection along these boundaries, keeping
much of Central and North Central Indiana drier. Rainfall under the
anvil of a developing convective complex along the front will likely
make it into Central Indiana later this evening and tonight, but
amounts will be very light.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 307 PM EDT Wed May 8 2024

Numerous upper waves will be moving through during the long term
period bringing multiple chances for showers and thunderstorms,
especially for the latter half of the period. Temperatures will
start out slightly below to near normal and warm back to above
normal for next week.

Friday will start off with the first upper wave passing overhead but
there doesn't appear to be much moisture with it. While a few
isolated sprinkles can't be ruled out, it appears more likely that
conditions will remain largely dry enough Friday to keep PoPs near
10% per guidance. The next wave will bring a better chance of precip
as the associated surface low tracks across the Great Lakes Friday
through Saturday. This wave has led to PoPs for much of central
Indiana from Friday night through Saturday. Multiple models
currently have the showers and possible thunderstorms moving off to
the east by mid to late Saturday morning but another model is slower
to move the precip out. While exact timing is not quite narrowed
down, there is a consensus of minimal rainfall amounts expected with
this system. Outside of the rain, Saturday will also be breezy with
gusts up to 35 mph possible.

A surface high is then expected to progress just to the south of the
forecast area allowing for quiet weather Sunday and the start of a
warming trend for the new week. Models then vary and become noisy
with their solutions for next week leading to less confidence in at
least the precipitation forecast. There is general agreement in a
troughing system moving in with overall westerly to southwesterly
upper flow ahead of it but timing and strength of the trough is
unclear at this time. Going to keep with slight to chance PoPs over
several days that guidance provided.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 144 PM EDT Wed May 8 2024

Impacts:

- Severe weather threat shifting south of Central Indiana

- Expect showers and sub-severe storms pushing in this evening

- Potential for MVFR cigs late tonight

Discussion:

As with a lot of large severe weather events, things can change
rapidly depending on where boundaries set up and other smaller
mesoscale details. Latest indications are that the main severe
weather threat will be south of Central Indiana TAF sites this
evening and tonight.

With that said, latest satellite and radar imagery show a cluster of
storms in Missouri and Southern Illinois along a warm front. Latest
guidance does indicate this warm front remaining south of the TAF
sites, keeping the main severe weather threat south. However, sub-
severe storms and showers are still possible later this evening at
KHUF and KBMG. Lower confidence exists if KIND will even see
lightning with showers later on this evening. Currently, timing for
any convection in the area looks to be around 23z to 05z, with
lingering isolated showers and MVFR cigs after that.

Winds have been light and variable much of the day remaining under 7
kts at most sites. As the main low pressure pushes near the region
tonight, expect winds to become southerly at all locations, then
becoming west-southwest during the day tomorrow increasing to 10-15
kts. Additional chances for showers and thunderstorms are possible
tomorrow morning into tomorrow afternoon; however confidence remains
low on coverage of convection and exact timing.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM EDT Thursday for INZ056-064-065-071-072.

&&

SHORT TERM...CM
LONG TERM...KF
AVIATION...CM
Hazardous weather outlook, May 8, 3:50 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
350 PM EDT Wed May 8 2024

INZ021-028>031-035>049-051>057-060>065-067>072-092000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
350 PM EDT Wed May 8 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Showers with embedded thunderstorms have started to move into the
area and are expected to last through tonight. Greatest threat
for severe weather will be along and south of the I-70 corridor.
Repeated rounds of rainfall may allow river flooding to redevelop
along with localized flash flooding as well for the SE counties.

Storm motion this evening will be out of the W/SW between 30 and
35 MPH

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected at times Saturday afternoon and
Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
the southern rows of counties.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

In the hours before

Special weather statement, May 8, 4:37 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
437 PM EDT Wed May 8 2024

INZ061-062-069-070-082100-
Martin IN-Lawrence IN-Greene IN-Monroe IN-
437 PM EDT Wed May 8 2024

...A strong thunderstorm will impact portions of southwestern Monroe,
northern Martin, western Lawrence and southeastern Greene Counties
through 500 PM EDT
...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Shoals, or 17 miles west of Bedford, moving northeast
at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bedford, Mitchell, Williams, Indian Springs, Silverville, Huron,
Owensburg, and Burns City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 8687 3882 8690 3905 8663 3869 8644
TIME...MOT...LOC 2037Z 245DEG 22KT 3881 8681

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KF
Local storm report, May 8, 5:25 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
525 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     3 SE Winchester         40.15N 84.93W
05/07/2024                   Randolph           IN   Emergency Mngr

            Late report of trees downed by thunderstorm
            winds with power outages.

&&

AGM
Special weather statement, May 8, 5:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
535 PM EDT Wed May 8 2024

INZ071-072-082200-
Jackson IN-Jennings IN-
535 PM EDT Wed May 8 2024

...A strong thunderstorm will impact portions of east central Jackson
and southwestern Jennings Counties through 600 PM EDT
...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Vernon, or 8 miles east of Seymour, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Vernon, Vernon, Hayden, and Country Squire Lakes.

This includes Interstate 65 near mile marker 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 8580 3898 8585 3911 8562 3891 8553
      3891 8554 3888 8554 3888 8555
TIME...MOT...LOC 2134Z 242DEG 11KT 3899 8574

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:01 PM EDTTornado WarningINDDecatur, Rush, Shelby29 min
May 7, 8:04 PM EDTSevere Thunderstorm WarningINDRandolph26 min
May 7, 8:20 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan40 min
May 7, 8:27 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Decatur, Rush, Shelby63 min
May 7, 8:49 PM EDTAreal Flood AdvisoryINDDecatur, Johnson, Rush, Shelby3 hr
May 7, 9:00 PM EDTSpecial Weather StatementINDDecatur30 min
May 7, 9:11 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDecatur49 min
May 7, 9:21 PM EDTTornado WarningINDDecatur18 min
May 7, 9:24 PM EDTSevere Thunderstorm WarningINDDecatur, Rush51 min
May 7, 9:57 PM EDTSpecial Weather StatementINDSullivan48 min
May 7, 10:04 PM EDTSpecial Weather StatementINDBartholomew, Decatur26 min
May 7, 10:18 PM EDTAreal Flood AdvisoryINDBartholomew, Decatur3 hr
May 7, 10:35 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen40 min
May 7, 10:38 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Knox26 min
May 7, 10:42 PM EDTTornado WarningINDDaviess, Knox22 min
May 7, 11:07 PM EDTTornado WarningINDGreene, Lawrence, Martin, Monroe38 min
May 7, 11:09 PM EDTSpecial Weather StatementINDBartholomew, Brown51 min
May 7, 11:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown46 min
May 7, 11:45 PM EDTSpecial Weather StatementINDJackson45 min
May 7, 11:51 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence, Monroe39 min
May 8, 12:00 AM EDTAreal Flood AdvisoryINDBartholomew, Brown, Decatur3 hr
May 8, 12:24 AM EDTSpecial Weather StatementINDJennings51 min
May 8, 12:33 AM EDTSpecial Weather StatementINDMartin42 min
May 8, 1:38 AM EDTRiver Flood WarningINDJohnson8 hr
May 8, 2:17 AM EDTRiver Flood WarningINDBartholomew14 hr
May 8, 11:19 AM EDTFlood WatchINDBartholomew, Decatur, Jackson, Jennings, Shelby14 hr
May 8, 11:40 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington41 hr
May 8, 4:37 PM EDTSpecial Weather StatementINDLawrence23 min
May 8, 4:48 PM EDTSevere Thunderstorm WarningINDLawrence, Martin, Monroe27 min
May 8, 5:35 PM EDTSpecial Weather StatementINDJennings25 min
May 8, 6:00 PM EDTSpecial Weather StatementINDJennings30 min

Nearby

Flash Flood Warnings in Indiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.